Affordable Access

Bupivacaine-induced myocardial depression and pulmonary edema: a case report.

Authors
  • Cotileas, P
  • Myrianthefs, P
  • Haralambakis, A
  • Cotsopoulos, P
  • Stamatopoulou, C
  • Ladakis, C
  • Baltopoulos, G
Type
Published Article
Journal
Journal of Electrocardiology
Publisher
Elsevier
Publication Date
Jul 01, 2000
Volume
33
Issue
3
Pages
291–296
Identifiers
PMID: 10954383
Source
Medline
License
Unknown

Abstract

Central nervous system and cardiovascular toxicity are well-known side effects of bupivacaine. We report a case of bupivacaine-induced myocardial depression and cardiogenic pulmonary edema. A previously healthy woman developed soon after bupivacaine epidural injection of 5 mL 0.5% (25 mg) cardiogenic shock complicated with pulmonary edema. There were pronounced rales on auscultation with a butterfly sign on chest radiograph. A cardiac ultrasound showed reduced myocardial contractility, diffuse hypokinesia, left ventricular ejection fraction (LVEF) 25%, mitral and pulmonary insufficiency. Right heart catheterization showed increased pulmonary artery wedge pressure (34 mm Hg) and a pulmonary artery pressure of 48 over 33 mm Hg. These findings suggest myocardial depression owing to bupivacaine sodium channel blocking of myocardial nerve and tissue and subsequent reduction of myocardial contractility. The patient completely recovered with normalization of clinical, roentenographic, ultrasound, and hemodynamic findings and discharged 10 days later in good condition.

Report this publication

Statistics

Seen <100 times